Cholesterol Rx May Cut Physical Activity

Statins that improve cholesterol levels may inhibit exercising in older men

/ Author:  / Reviewed by: Robert Carlson, M.D Beth Bolt, RPh

(RxWiki News) As people age, exercise is important for maintaining good health, including healthy cholesterol levels. Sometimes, though, medications are needed to cut cholesterol. Unfortunately, treatment with these medications might have an unintended consequence.

A new study found that older men who take statin medications may not exercise quite as much as those who do not take them.

Statins are used to lower cholesterol levels if diet, exercise and weight loss fail to do the job. These medications have been shown to prevent coronary heart disease by helping fight the buildup of plaque in arteries.

Statins, however, can cause muscle pain, muscle fatigue and weakness, which might be behind the lower physical activity levels seen in this study.

"Exercise regularly to maintain healthy cholesterol levels."

David S.H. Lee, PharmD, with Oregon State University/Oregon Health and Science University College of Pharmacy in Portland, OR, and colleagues evaluated physical activity among male statin users and non-statin users. All 3,039 subjects were an average age of almost 73 and had participated in the Osteoporotic Fractures in Men Study.

In America, about half of men, ages to 65 to 74, and 39 percent of women, ages 75 and older take statins, according to the National Center for Health Statistics. Statins include atorvastatin (brand name Lipitor), rosuvastatin (brand name Crestor) and simvastatin (brand name Zocor).

Over the course of seven years, this investigation included 727 prevalent statin users (they started the study using statins), 845 who weren’t on statins but began taking them during the follow-up and 1,467 who were never on the medication.

Participants reported their physical activity on self-reported questionnaires. Scores of prevalent statin users dropped an average of 2.8 points annually compared to scores of non-statin users, which fell 2.5 points each year—an average difference of .3 points.

The decline in physical activity scores was greatest among those who started taking statins during the study. These patients had an average score decrease of 3.4 points a year or an average difference of .9 points compared to the non-users.

While scientists noted that overall declines in scores were not statistically significant, the investigation adds to a mounting body of research indicating that statin use may negatively affect exercise.

According to metabolic equivalent measures (METS), statin users expended less energy than non-users. They also engaged in 5.4 fewer minutes per day of moderate physical activity, 0.6 fewer minutes per day of vigorous activity and 7.6 more minutes per day of sedentary behavior, which meant statin users spent more time each day sitting around.

“The possible reasons for lower physical activity levels in statin users may be general muscle pain caused by statins (a well-known adverse effect), exercise-endured myopathy [a disease in which the muscle fibers do not properly function] or muscular fatigue,” concluded the authors. “The clinical significance of these findings deserves further investigation.”

In related commentary, Beatrice Alexandra Golomb, MD, with University of California San Diego School of Medicine in La Jolla, CA, wrote that these results “serve as a reminder that all medications bear risks and prescribing them involves tradeoffs.”

The study was published online June 9 in JAMA Internal Medicine.

The Osteoporotic Fractures in Men Study is supported by National Institutes of Health (NIH), the National Institute of Arthritis and Musculoskeletal and Skin Diseases (NIAMS), the National Institute on Aging (NIA), the National Center for Research Resources (NCRR) and NIH Roadmap for Medical Research. Analysis was funded by a grant from the Medical Research Foundation of Oregon.

Review Date: 
June 8, 2014
Last Updated:
June 9, 2014